Q. Some people say that the sudden jerking one sometimes experiences while falling asleep is due to poor circulation. Is this true? If not, what causes it?

A. From time to time almost everyone has a sudden jerking movement while dropping off to sleep. In themselves, they're harmless and not a sign of anything serious. In particular, they don't have anything to do with poor circulation.

Actually, these muscle jerkings are the closest thing to a seizure that healthy people experience. They're brought on by tiny electrical impulses in the areas of the brain that control movement.

For occasional sudden twitching while falling asleep, no examination or treatment is needed.

On the other hand, recurrent twitching that may repeatedly wake you up or disturb your bed partner can be troublesome. Called noctural myoclonus -- meaning nighttime muscle twitching -- this condition usually affects your legs, lasts a couple of seconds and may recur every 20 to 30 seconds. It's an unusual cause of restless sleep and daytime drowsiness, and probably is a type of sleep disorder, rather than a nerve or muscle problem. Not much is known about nocturnal myoclonus, so treatment can be difficult. Occasionally, muscle or nerve relaxers help.

Q. What can you tell me about TIAs (transient ischemic attacks)? Are these a mild heart attack? What is the difference between TIAs and blackouts? Is there anything I can take or do to prevent them? My doctor is treating me with half an aspirin tablet each day.

A. TIAs are short attacks of too little blood getting to vital areas of the brain. They're not related to heart attacks, but are a milder, reversible form of a stroke. The main concern about TIAs is that they are a warning sign of a possible stroke, with more severe brain damage, in the future.

The chief cause of TIAs lies in the carotid arteries, the major arteries on either side of the neck bringing blood to the brain. "Hardening" of these arteries through the buildup of plaque leads to progressive narrowing.

TIAs can result in two main ways, either when the narrowing reaches a critical degree, or when small particles of plaque break off, travel into the brain's circulation, and block off tiny blood vessels that nourish important areas. Either event leads to ischemia, or inadequate blood supply.

Symptoms include temporary weakness, paralysis, dimming of vision and slurred speech -- in other words, symptoms of a stroke, except that they go away, usually within 15 minutes to an hour. Although TIAs can cause fainting or passing out, usually some of the other symptoms occur as well.

If you have a TIA, your doctor will want to listen to your carotid arteries to hear any obstruction to blood flow. There are also a variety of sophisticated tests to detect narrowing within these arteries, including X-rays of the circulation taken after a dye is injected into a vein or an artery.

Doctors sometimes disagree on when it's best to remove a blockage. This type of surgery, called an endarterectomy, does seem to reduce the number of TIAs in the future, but in some people may not decrease the risk of stroke or stroke-related death.

For this and other reasons, some people are treated with medicines like aspirin or Coumadin, which thin the blood and help reduce the occurrence of TIAs and stroke.

When used for this purpose, aspirin seems to work better in men than in women. A dose of aspirin, by the way, can vary from one or two aspirin a day to two tablets several times a day.

Q. I have heavy thighs and have a chronic problem with chafing. This summer was especially bad. Petroleum jelly didn't help, neither did several other creams. Medicated baby powder worked for a while, but it doesn't stay on very well. I'm beginning to wonder whether I have the female equivalent of "jock itch." Is there some other anti-chafing medication I can try? A. The main thing to figure out is whether you have simple chafing -- skin irratation caused by rubbing -- or a skin ailment.

You may be onto something when you mention "jock itch," which is a good explanation for your problem.

Jock itch is an infection caused by a fungus that grows in moist areas. The medical term is tinea cruris. Tinea means fungus or ringworm, and cruris refers to the inner thighs and groin.

Tinea cruris looks like a flat, reddish brown area with irregular margins. It may be slightly scaly and often itches. It typically starts in the groin and extents down both inner thighs.

If this sounds like your problem, try some over-the-counter anti-fungal medications and see if they work. Tinactin and Aftate, two brands of the anti-fungal drug tolnaftate, come in cream, powder and spray. If these work -- you should see results in a week or two -- you'll know what the problem was and take care of it at the same time. If they don't work and you continue to have a rash, see your doctor.

If you have no rash at all, just simple chafing, there are many creams and ointments you can try. I recommend those with zinc oxide, either plain or in a mixture such as Desitin ointment. If you prefer powders, try Desinex powder, which also works for mild cases of tinea cruris. If powders don't stay on well, try Desinex aeresol powder -- it sprays on.

Q. My doctor gives me vitamin B12 injections for anemia. Recently, my neighbor was told by her doctor that these injections led to softening of the bones. My doctor ridicules this idea. Who is right?

A. I'll have to side with your doctor on this one. There is no truth to the notion that vitamin B12 injections cause softening of the bones. I'm not even sure how such a misconception came about in the first place.